Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO

June 10, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 10, 2005, 4:25 PM MDT for Logan County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 4:25 PM MDT (22:25 UTC)
Expired
Jun 10, 2005, 4:58 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 135 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102226
SVRBOU
COC075-102300-
/O.NEW.KBOU.SV.W.0099.050610T2225Z-050610T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 500 PM MDT

* AT 424 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MERINO...OR ABOUT 12
  MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERINO...
  LOGAN CORNERS...ATWOOD AND STERLING.

THIS STORM PRODUCED GOLFBALL SIZED HAIL IN THE EXTREME NORTHWEST 
CORNER OF WASHINGTON COUNTY AT ABOUT 425 PM MDT. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4055 10348 4044 10341 4047 10294 4072 10322

$$
DANKERS
1 follow-up statement
000 
WWUS55 KBOU 102258
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT FRI JUN 10 2005

COC075-102306-
/O.CAN.KBOU.SV.W.0099.000000T0000Z-050610T2300Z/
LOGAN CO-
456 PM MDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

THE THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY TO THE SOUTH OF 
STERLING.  THE STORM PRODUCED PEA TO MARBLE SIZED HAIL AS IT MOVED 
OVER MERINO.  BRIEF HEAVY RAIN CAN BE EXPECTED FROM THIS 
THUNDERSTORM AS IT MOVES OVER SOUTHERN LOGAN COUNTY THROUGH 530 PM. 

LAT...LON 4055 10348 4044 10341 4047 10294 4072 10322

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:45 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 10, 2:45 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUN 10 2005

.SHORT TERM...UPPER TROUGH MOVING OVER TONIGHT WITH SEVERAL WELL
ORGANIZED BANDS OF CONVECTION. FIRST HAS SOME HEFTY STORMS EAST OF
DENVER WHICH HAVE PRODUCED MARGINALLY SEVERE HAIL OVER THE LAST
COUPLE HOURS. THIS SHOULD CONTINUE THROUGH THE AFTERNOON. FOLLOWING
BANDS THIS EVENING WILL HAVE LESS INTENSITY BUT SHOULD HAVE PRETTY
GOOD COVERAGE. RAIN BANDS ARE MOVING FAST ENOUGH TO PRECLUDE RISK OF
SERIOUS FLOODING. AMOUNT OF CLEARING LATER TONIGHT IS HARD TO SAY.
THERE IS STILL SOME LINGERING COLD CORE CONVECTION AROUND A
CIRCULATION CENTER IN NE UT WHICH MAY BE TRANSLATING OVER OUR AREA
DURING THE MIDDLE OF THE NIGHT. HOWEVER...THERE DOES APPEAR TO BE A
POCKET OF DRIER AIR. THERE WILL LIKELY BE CLEARING EVENTUALLY...AND
A THREAT OF SOME FOG AND STRATUS. IT LOOKS LIKE THERE WILL BE A
SLIGHT WESTERLY WIND WHICH COULD HOLD THE FOG OFF...BUT MAYBE NOT
ENOUGH. I WILL THROW IN AREAS OF FOG IN THE MOST LIKELY AREAS.

ON SATURDAY...SLIGHTLY COOLER ALOFT AND WARMER AT THE SURFACE WITH
THE LOW LEVEL MOISTURE REMAINING...SO WE SHOULD GET A GOOD CROP OF
THERMALLY DRIVEN CONVECTION IN THE AFTERNOON. RAISED POPS AND ADDED
MENTION OF HEAVY RAIN AND SMALL HAIL AGAIN. PROBABLY ENOUGH FOR A
COUPLE SEVERE STORMS AGAIN.

.LONG TERM...NAM AND GFS SHOW THE 500 MB TROUGH PASSING OVER NERN
COLORADO ON SUNDAY. NAM SHOWS A MORE AMPLIFIED NEGATIVELY TILTED
TROUGH WHILE THE GFS WAS A BIT SLOWER WITH ITS EASTWARD PROGRESS.
GFS MOVES MOST OF THE LARGE SCALE DYNAMICS OVER THE FORECAST AREA
SUNDAY MORNING WHILE THE ETA DURING THE AFTERNOON. UPSLOPE FLOW EAST
OF THE MTNS DOES NOT LOOK TERRIBLY IMPRESSIVE BUT A SELY COMPONENT
SHOW KEEP ENOUGH LOW/MID-LEVEL MOISTURE UP AGAINST THE FRONT RANGE
TO FUEL SCATTERED SHOWERS AND T-STORMS FOR MOST OF THE DAY. GFS QPF
GRIDS SHOW RAINFALL AMOUNTS FM 06Z/SUN-21Z/SUN VARY WIDELY FROM A
FEW TENTHS OF AN INCH...WHILE THE NAM SHOWING AMOUNTS TO AROUND AN
INCH. WITH MODEST SFC-400MB QG ASCENT PASSING OVER THE FRONT RANGE
AND ADJACENT NERN PLAINS SUNDAY MORNING...SUSPECT LOCAL AMOUNTS NEAR
AN INCH WILL BE POSSIBLE. WE/LL PROBABLY BE DEALING WITH ELEVATED
CONVECTION ON SUNDAY WITH EXTENSIVE LOWER CLOUD DECK REMAINING IN
PLACE FOR MOST OF THE DAY. IF THE STRONGEST LARGE SCALE FORCING PASS
OVER THE AREA DURING THE AFTERNOON...MAY SEE A FEW STRONG/SEVERE
STORMS DVLPG OUT NEAR THE NORTHEAST BORDER WHERE THE BEST DEEP LAYER
INSTABILITY...MOISTURE AND SYNOPTIC SCALE FORCING APPEAR TO COME
TOGETHER. SFC BASED CAPE VALUES OUT THERE ACCORDING TO THE NAM UP
AROUND 1500 J/KG. CLOSER IN TO THE FOOTHILLS NAM WIND FIELDS SHOW
INCREASING NWLY FLOW DURING THE AFTERNOON FOLLOWING PASSAGE OF THE
700MB TROUGH AXIS. WHEREAS THE GFS DELAYS THE SHIFT TO DRYING/
DOWNSLOPE W-NWLY WINDS UNTIL MONDAY. COMPLICATING MATTERS...NAM MOS
TEMP GUIDANCE IS GIVING MAX TEMPS ON THE PLAINS IN THE UPPER
50S/LOWER 60S...WHILE THE GFS MOS TEMP GUIDANCE GIVES HIGH TEMPS IN
THE UPPER 60S/LOWER 70S.

ALL THIS MAKES FOR A TRICKY FORECAST SUNDAY AND SUNDAY NIGHT. BASED
ON RECENT PERFORMANCE OF THE MODELS...WILL GO WITH A COMPROMISE AND
LEAN TOWARDS HIGHER POPS AND SLIGHTLY LOWER TEMPERATURES ON SUNDAY.
CURRENT POPS FOR SATURDAY NIGHT LOOK OKAY FOR NOW. ONCE AGAIN
TEMPERATURES ALOFT COLD ENOUGH TO LOWER SNOW LEVELS TO AROUND 9500
FEET MSL. COULD SEE A FEW INCHES OF SNOW ACCUMULATING ON THE HIGH
MOUNTAIN PASSES OVERNIGHT.

NEXT WEEK GFS IS SLOW TO WARM THINGS UP WITH THE LAST IN A SERIES OF
UPPER TROUGHS PASSING OVER THE STATE. ACTUALLY THIS IS THE SAME
MID-LEVEL TROUGH THAT IMPACTS THE AREA ON SUNDAY. THEREFORE SHOULD
SEE SLOW WARMING AND CLEARING ON MONDAY WITH A CHANCE OF
PRECIPITATION THROUGH MONDAY AFTERNOON. THEN LOOKING FOR DRIER AND
WARMER CONDITIONS RETURNING TO THE FORECAST AREA TUESDAY WITH ONLY A
SLIGHT CHANCE OF SHOWERS AND T-STORMS...MAINLY OVER THE HIGHER MTN
TERRAIN. MEDIUM RANGE MODELS SHOW THE UPPER RIDGE AND SEASONABLY
WARM CONDITIONS CONTINUING FOR THE REMAINDER OF THE WEEK. AGAIN WITH
ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING T-STORMS OVER
THE HIGHER MTN TERRAIN.

&&

.BOU...NONE

&&

GIMMESTAD/BAKER
Hazardous weather outlook, Jun 10, 11:19 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT FRI JUN 10 2005

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1119 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD THIS AFTERNOON...BUT COOL
TEMPERATURES WILL LIMIT THE INTENSITY OF THE STORMS. A FEW
THUNDERSTORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH...BUT MOST LOCATIONS WILL SEE A SHORT PERIOD OF
HEAVY RAIN AND SMALL HAIL. THE SNOW LEVEL WILL BE AROUND 10 THOUSAND
FEET WITH A COUPLE INCHES OF SNOW ACCUMULATING AT HIGHER ELEVATIONS.
THE SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING
BUT END DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS AND HIGH VALLEYS SATURDAY AFTERNOON...BEFORE SPREADING
EAST ONTO THE HIGH PLAINS OF NORTHEAST COLORADO BY EVENING. A FEW
THUNDERSTORMS OUT NEAR THE NORTHEAST BORDER MAY BECOME SEVERE DURING
THE EVENING WHERE THE ATMOSPHERE WILL BE MORE MOIST AND UNSTABLE.
SHOWERS SHOULD BECOME MORE WIDESPREAD OVERNIGHT WITH PASSAGE OF A
RELATIVELY STRONG UPPER LEVEL WEATHER DISTURBANCE. ON SUNDAY...
SHOWERS AND THUNDERSTORMS SHOULD AGAIN DEVELOP ACROSS THE OUTLOOK
AREA BY LATE MORNING WITH A FEW THUNDERSTORMS ON THE NORTHEAST
PLAINS POSSIBLY BECOMING SEVERE IN THE AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST LATE SUNDAY
AFTERNOON AND EVENING AS DRIER AND MORE STABLE AIR MOVES IN BEHIND
THE PASSING UPPER LEVEL WEATHER DISTURBANCE.

MONDAY THROUGH THURSDAY...A WARMING TREND IS EXPECTED WITH ONLY A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER
THE HIGHER MOUNTAIN TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

In the hours before

Local storm report, Jun 10, 12:07 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       1 NNW CENTENNIAL        39.61N 104.88W
06/10/2005  0.91 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            1.5 HOUR TOTAL

&&

RAY
Local storm report, Jun 10, 2:26 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
226 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             7 NW ELIZABETH          39.43N 104.69W
06/10/2005  0.88 INCH        DOUGLAS            CO   TRAINED SPOTTER

0156 PM     HAIL             3 NW CASTLE ROCK        39.41N 104.89W
06/10/2005  0.75 INCH        DOUGLAS            CO   EMERGENCY MNGR

1206 PM     HEAVY RAIN       1 NNW CENTENNIAL        39.61N 104.88W
06/10/2005  0.91 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            1.5 HOUR TOTAL

&&

SWE
Local storm report, Jun 10, 3:26 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BYERS                   39.71N 104.22W
06/10/2005  0.88 INCH        ARAPAHOE           CO   CO-OP OBSERVER

&&

BLOUIS
Local storm report, Jun 10, 4:14 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
414 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BYERS                   39.71N 104.22W
06/10/2005  0.88 INCH        ARAPAHOE           CO   CO-OP OBSERVER

0315 PM     HAIL             BYERS                   39.71N 104.22W
06/10/2005  0.88 INCH        ARAPAHOE           CO   CO-OP OBSERVER

0315 PM     HAIL             BYERS                   39.71N 104.22W
06/10/2005  0.88 INCH        ARAPAHOE           CO   CO-OP OBSERVER

0410 PM     HAIL             10 SW HUGO              39.05N 103.62W
06/10/2005  0.75 INCH        LINCOLN            CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert43 min
Jun 10, 2:34 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min
Jun 10, 3:47 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln43 min
Jun 10, 5:23 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.